Tennessee, 2021

Tornado in Tennessee, October 3, 2021

October 3, 2021 · NWS OHX · 1 event in 1 county or zone

A few small, rotating storms developed during the afternoon hours on October 3 in the Nashville metro area. One storm produced a brief EF-0 tornado in Wilson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A few small, rotating storms developed during the afternoon hours on October 3 in the Nashville metro area. One storm produced a brief EF-0 tornado in Wilson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Oct 3, 1:44 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 3, 1:44 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
244 PM CDT Sun Oct 3 2021

.DISCUSSION...

Showers and thunderstorms continue to develop ahead of the upper
trough located to our north. Additional development is possible,
especially for the eastern half as the upper trough moves to the
northeast and another shortwave dives southeast in its place.
Tonight into the morning hours Monday, the lull in shower activity
will allow for fog development, especially over areas that
received heavy rainfall today. Isolated showers will be confined
to the Plateau for the most part, but some diurnal help will allow
for the potential for additional showers and storms Monday
afternoon. The upper shortwave will continue to strengthen and
become a strong closed low on Tuesday and be just to our west.
This will bring additional moisture to the area, and more
widespread showers and thunderstorms will return especially during
the afternoon and evening. With the moisture in place over the
coming days, an additional 1 to 3 inches of rain will be possible,
especially for the southern and eastern portions of the mid state
through Wednesday. A strong storm or two may be possible Tuesday,
but confidence is low as the area may not have as much instability
for any stronger storms the way the models look currently.

On Wednesday the upper closed low continues its slow movement
northward, so rain chances increased for Wednesday. By Thursday,
the low weakens slightly and moves northeast. This will keep
higher rain chances confined to the eastern half of the mid state
Thursday. The low makes one last effort to strengthen in the OH
River Valley Friday, so added some pops for the Plateau mainly for
Friday afternoon. Other than that, weak ridging moves in for the
weekend into early next week before the next trough looks to
impact the region Tuesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/CKV/MQY will have mostly VFR through this afternoon and
evening. The exception will be brief MVFR with scattered showers
or thunderstorms. Winds will be WSW around 8KT. Later tonight,
all sites will fall to MVFR with areas of fog and stratus.
IFR/LIFR will be possible around daybreak. Cigs will improve
slowly after 14Z.

CSV will stay mostly MVFR today with numerous showers and a few
storms. Cigs/vsbys will drop to LIFR tonight with fog and stratus.
Slow improvement will start around 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      63  78  62  77  65 /  20  20  20  80  70
Clarksville    61  77  59  77  62 /  10  20  20  70  70
Crossville     61  73  59  71  60 /  60  30  20  80  80
Columbia       63  79  61  77  63 /  20  20  20  80  70
Lawrenceburg   62  78  61  75  63 /  20  20  20  80  70
Waverly        62  78  61  76  63 /  10  20  20  80  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........13
Hazardous weather outlook, Oct 3, 4:02 AM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sun Oct 3 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sun Oct 3 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

10

The radar

The Nashville radar (KOHX), 9 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Wilson

When
October 3, 3:36 PM CST to 3:52 PM CST
Where
Wilson County, 3.4 mi SW of Mt Juliet to 0.91 mi SW of Mt Juliet
Rating
EF0
Path length
2.51 mi
Path width
25 yd
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.163, -86.559

A small weak EF-0 tornado touched down along John Hager Road in southwest Mount Juliet then moved northeast across I-40. Several videos of the tornado were taken in this area. The tornado apparently lifted before crossing Central Pike then briefly touched down again on Hatcher Road where it blew down a few trees. Max winds were estimated at 60 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyThe tornado archive for Tennessee, 2021Warnings in Tennessee, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990063.